Browse

You are looking at 1 - 3 of 3 items for :

  • Metastatic melanoma x
Clear All
Open access

Isabella Lupi, Alessandro Brancatella, Mirco Cosottini, Nicola Viola, Giulia Lanzolla, Daniele Sgrò, Giulia Di Dalmazi, Francesco Latrofa, Patrizio Caturegli and Claudio Marcocci

Summary

Programmed cell death protein 1/programmed cell death protein ligand 1 (PD-1/PD-L1) and cytotoxic T-lymphocyte antigen 4/B7 (CTLA-4/B7) pathways are key regulators in T-cell activation and tolerance. Nivolumab, pembrolizumab (PD-1 inhibitors), atezolizumab (PD-L1 inhibitor) and ipilimumab (CTLA-4 inhibitor) are monoclonal antibodies approved for treatment of several advanced cancers. Immune checkpoint inhibitors (ICIs)-related hypophysitis is described more frequently in patients treated with anti-CTLA-4; however, recent studies reported an increasing prevalence of anti-PD-1/PD-L1-induced hypophysitis which also exhibits slightly different clinical features. We report our experience on hypophysitis induced by anti-PD-1/anti-PD-L1 treatment. We present four cases, diagnosed in the past 12 months, of hypophysitis occurring in two patients receiving anti-PD-1, in one patient receiving anti-PD-1 and anti-CTLA-4 combined therapy and in one patient receiving anti-PD-L1. In this case series, timing, clinical presentation and association with other immune-related adverse events appeared to be extremely variable; central hypoadrenalism and hyponatremia were constantly detected although sellar magnetic resonance imaging did not reveal specific signs of pituitary inflammation. These differences highlight the complexity of ICI-related hypophysitis and the existence of different mechanisms of action leading to heterogeneity of clinical presentation in patients receiving immunotherapy.

Learning points:

  • PD-1/PD-L1 blockade can induce hypophysitis with a different clinical presentation when compared to CTLA-4 blockade.

  • Diagnosis of PD-1/PD-L1 induced hypophysitis is mainly made on clinical grounds and sellar MRI does not show radiological abnormalities.

  • Hyponatremia due to acute secondary adrenal insufficiency is often the principal sign of PD-1/PD-L1-induced hypophysitis and can be masked by other symptoms due to oncologic disease.

  • PD-1/PD-L1-induced hypophysitis can present as an isolated manifestation of irAEs or be in association with other autoimmune diseases

Open access

Osamah A Hakami, Julia Ioana, Shahzad Ahmad, Tommy Kyaw Tun, Seamus Sreenan and John H McDermott

Summary

Immune checkpoint inhibitors (ICIs) have revolutionised cancer therapy and improved outcomes for patients with advanced disease. Pembrolizumab, a monoclonal antibody that acts as a programmed cell death 1 (PD-1(PDCD1)) inhibitor, has been approved for the treatment of advanced melanoma and other solid tumours. Immune-related adverse events (irAEs) including endocrinopathies have been well described with this and other PD-1 inhibitors. While hypothyroidism and hyperthyroidism, and less commonly hypophysitis, are the most common endocrinopathies occurring in patients treated with pembrolizumab, the incidence of type 1 diabetes mellitus (T1DM) was low in clinical trials. We report a case of pembrolizumab-induced primary hypothyroidism and T1DM presenting with severe diabetic ketoacidosis (DKA). A 52-year-old male patient was treated with pembrolizumab for metastatic melanoma. He presented to the emergency department with a 1-day history of nausea and vomiting 2 weeks after his seventh dose of pembrolizumab, having complained of polyuria and polydipsia for 2 months before presentation. He had been diagnosed with thyroid peroxidase (TPO) antibody-negative hypothyroidism, requiring thyroxine replacement, shortly after his fifth dose. Testing revealed a severe DKA (pH: 6.99, glucose: 38.6 mmol/L, capillary ketones: 4.9 and anion gap: 34.7). He was treated in the intensive care unit as per the institutional protocol, and subsequently transitioned to subcutaneous basal-bolus insulin. After his diabetes and thyroid stabilised, pembrolizumab was recommenced to treat his advanced melanoma given his excellent response. This case highlights the importance of blood glucose monitoring as an integral part of cancer treatment protocols composed of pembrolizumab and other ICIs.

Learning points:

  • The incidence of T1DM with pembrolizumab treatment is being increasingly recognised and reported, and DKA is a common initial presentation.

  • Physicians should counsel patients about this potential irAE and educate them about the symptoms of hyperglycaemia and DKA.

  • The ESMO guidelines recommend regular monitoring of blood glucose in patients treated with ICIs, a recommendation needs to be incorporated into cancer treatment protocols for pembrolizumab and other ICIs in order to detect hyperglycaemia early and prevent DKA.

Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.

  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.

  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.

  • Routine screening pathways have yet to be adequately validated through clinical trials.